Heavy Rain, Stevens
- When
- August 16, 4:00 AM CST to 7:30 AM CST
- Where
- Stevens County, 4.78 mi SW of Woods
- Reported by
- Public
- Coordinates
- 37.120, -101.160
Rainfall of 3.5 was reported.
Early morning thunderstorms produced heavy rainfall in the Stevens county area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Early morning thunderstorms produced heavy rainfall in the Stevens county area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 2:35 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 AM CDT MON AUG 16 2010 .DISCUSSION... DAYS 1-2... UA ANALYSIS PLACED AN UPPER LVL JET EXTENDING FROM CNTL CALIFORNIA ENE ACROSS THE ROCKIES AND OUT INTO NEB AT 00Z MON. SEVERAL UPPER LVL WAVES WERE EMBEDDED IN THE FLOW WITH ONE OF THE STRONGER WAVES LOCATED IN FAR SW NEV. THERE WAS ALSO A 5H THERMAL TROF LOCATED OVER WRN CO BUT THIS IS SOMEWHAT DIFFICULT TO PICK OUT ON W/V LOOP EARLIER THIS MORNING. OVER ERN CO/WRN KS A MOIST UPSLOPE FLOW WAS CONTINUING WITH CLOUD COVER OVER THE SW CWA STARTING TO EXPAND PER SAT LOOP AS OUR MOISTURE BEGINS TO SPREAD BACK N/NE AND ISENTROPIC LIFT IMPROVES. MODELS THIS MORNING ARE IN GOOD AGREEMENT WITH THE MOISTURE SPREADING BACK ACROSS SW KS AS WAA/ISENTROPIC LIFT DEVELOPS. BOTH THE NAM AND GFS ALSO ARE IN GENERALLY GOOD AGREEMENT WITH PCPN DEVELOPING AND THEN EXPANDING ACROSS WRN KS EARLY THIS MORNING WHERE THIS LIFT IS CONTINUES THROUGH 18Z EAST OF A 12-14C 7H BAROCLINIC ZONE. GIVEN THIS THE INITIAL THOUGHTS ARE THAT THE PREVIOUS SHIFT HAD THE RIGHT IDEA WITH POPS TODAY BUT DID TWEAK TIMING ON THE ONSET A LITTLE BASED ON NEW MODELS. ALSO GIVEN THE EXPECTED CLOUD AND PCPN DEVELOPING ALONG WITH THE HIGHS THAT OCCURRED YESTERDAY HAVE DECIDED TO COOL TEMPS OFF A COUPLE MORE DEGREES IN THE WEST WHILE REMAINING MORE OPTIMISTIC ON HIGHS IN THE E/SE. TONIGHT INTO EARLY TUESDAY...OUR WRN NEVADA WAVE IS PROGGED TO MOVE OUT OF THE ROCKIES AND INTO THE CNTL PLAINS WHICH BEGIN TO INTERACT WITH THE WAA/ISENTROPIC LIFT/MOISTURE. THIS SHOULD ENHANCE PCPN CHANCES...ESPECIALLY IN OUR NRN CWA SO AM CURRENTLY RELUCTANT TO LOWER POPS CURRENTLY IN THE GRIDS FOR LATE TONIGHT AND EARLY TUESDAY. BASED ON TIMING OF THE 00Z MODELS ON THIS WAVE CROSSES WRN KS DID KEEP POPS HIGHER A LITTLE LONGER IN OUR EASTERN CWA TUESDAY AFTERNOON BUT THE IDEA OF POPS ENDING FROM NW TO SE LATE TUESDAY AND TUESDAY NIGHT AS THIS S/W TROF PASSES STILL LOOK ON TRACK. TEMPERATURES ON TUESDAY WILL ONCE AGAIN BE ON THE COOL SIDE...ESPECIALLY IN THE EAST GIVEN THE EXPECTED WX TUESDAY AFTERNOON SO WILL CONTINUE TO FAVOR THE COOL FORECAST OVER THE WARMER GUIDANCE NUMBERS. DAYS 3-7... THE MODELS ALL LEAN TOWARD PLACING KANSAS IN A NORTHWEST FLOW/SUBSIDENCE PATTERN BY TUESDAY NIGHT, AS WHATEVER LEFTOVER CONVECTION MAY LINGER IN THE EASTERN COUNTIES SHOULD BE ENDING. THIS NORTHWEST NVA PATTERN WILL BECOME SOMEWHAT FLATTENED MOVING INTO WEDNESDAY AS A STRONG SHORTWAVE MOVING THROUGH THE NORTHWEST PACIFIC BEGINS TO AMPLIFY A TROUGH JUST WEST OF THE NORTHERN ROCKIES. WARM AIR ADVECTION IN THE BOUNDARY LAYER RETURN FLOW WILL NEED TO BE WATCHED EARLY WEDNESDAY IN THE EVENT OF A FEW WEAK ISOLATED THUNDERSTORMS, BUT BY AND LARGE THE SUBSIDENT PATTERN SHOULD PRECLUDE ANY WIDESPREAD DEVELOPMENT INTO WEDNESDAY. THE MODELS PERSIST IN PLACING THE WESTERLY JET FAR ENOUGH SOUTH TO CONTINUING TO DEVELOP STRONG SHORTWAVE ENERGY IN THE PLAINS BY THURSDAY WHICH THE GEM/GFS AND ECMWF ALL AGREE ON SIGNIFICANT MCS DEVELOPMENT LATE THURSDAY. WITH THE TIMING IS QUESTION ON EJECTING SHORTWAVES IT IS CONCEIVABLE THAT THUNDERSTORMS COULD START AS EARLY AS THURSDAY MORNING, HOWEVER THE BETTER THREAT FOR WIDESPREAD SEVERE WEATHER AND THE CONSENSUS OF THE MODELS LEANS TOWARD LATE IN THE DAY INTO THE EVENING HOURS. WE HAVE RAISED POPS TO 50 PERCENT ACROSS THE I-70 CORRIDOR FOR THIS PERIOD, AND RAISED CHANCES ACROSS MOST OF THE REST OF FORECAST AREA AS WELL. && .AVIATION... WE WILL NEED TO MONITOR FOR DEVELOPMENT OF LIGHT FOG, AND OF MORE LIKELY IFR OR LIFR STRATUS ACROSS THE AREA THIS MORNING. A MUCH COOLER BOUNDARY LAYER (WITH DEW POINTS STILL IN THE LOW 60S) AND CLEAR SKIES MIGHT LEND THEMSELVES TO BRIEF RADIATIONAL COOLING FOG DEVELOPMENT AS WE HEAD INTO THE 10-11 UTC TIMEFRAME PERHAPS NORTH AND EAST OF A SCOTT CITY TO MEDICINE LODGE LINE, WHICH WOULD INCLUDE HYS, AND POSSIBLE DDC. HOWEVER IF CLOUDS CONTINUE TO SPREAD EASTWARD IN THIS WEAK BOUNDARY LAYER ISENTROPIC LIFT PATTERN (A FEW CLUSTER OF CBS HAVE ALREADY DEVELOPED ACROSS OK PANHANDLE AND FAR SW KS) A LARGER EXTENT IF IFR CEILINGS WILL THEN BE THE GREATER CONCERN. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 67 83 63 / 30 60 40 10 GCK 80 66 83 62 / 50 70 30 10 EHA 81 66 85 64 / 50 50 30 10 LBL 85 68 85 64 / 50 40 30 10 HYS 82 65 79 62 / 50 90 50 20 P28 85 68 84 66 / 20 70 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 434 AM CDT MON AUG 16 2010 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 434 AM CDT MON AUG 16 2010 /334 AM MDT MON AUG 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY WITH THIS THUNDERSTORM ACTIVITY BECOMING MORE NUMEROUS ACROSS THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. A FEW THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND PERIODS OF MODERATE TO HEAVY RAINFALL. TONIGHT THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL AGAIN BE HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING BUT SOME OF THE STRONGER STORMS WEST OF HIGHWAY 83 WILL ALSO BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ONGOING THUNDERSTORMS WILL BE CONTINUING TUESDAY MORNING BUT THESE STORMS ARE EXPECTED TO BEGIN TO TAPER OFF FROM WEST TO EAST DURING BY THE MID AFTERNOON HOURS. ALTHOUGH SEVERE WEATHER ON TUESDAY IS NOT ANTICIPATED...A FEW STORMS HOWEVER WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN FROM LATE THURSDAY THROUGH FRIDAY. AT THIS TIME ANY THUNDERSTORM THAT DOES DEVELOP EITHER LATE THURSDAY OR FRIDAY MAY BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS, STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT WEST OF A LINE EXTENDING FROM SCOT CITY TO GARDEN CITY TO NEAR LIBERAL. RAINFALL REPORTS TODAY AND ESPECIALLY TONIGHT ARE ALSO ENCOURAGED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Rainfall of 3.5 was reported.
Rainfall of 3.0 was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259149, 259150.